Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 117, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2018, 4:09 PM MDT for Bent County, Prowers County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 4:09 PM MDT (22:09 UTC)
- Expired
- Jul 2, 2018, 4:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 137 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:28 PM MDT | TSTM WND GST 62 | 4 Wsw Lamar, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3398 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176
WUUS55 KPUB 022209
SVRPUB
COC011-099-022245-
/O.NEW.KPUB.SV.W.0117.180702T2209Z-180702T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
409 PM MDT MON JUL 2 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
East central Bent County in southeastern Colorado...
* Until 445 PM MDT.
* At 409 PM MDT, a severe thunderstorm was located 8 miles southwest
of Lamar, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamar and Wiley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 10285 3804 10292 3826 10255 3798 10239
TIME...MOT...LOC 2209Z 233DEG 30KT 3803 10275
HAIL...1.00IN
WIND...60MPH
$$
KTS3 follow-up statements
606
WWUS55 KPUB 022220
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
420 PM MDT MON JUL 2 2018
COC011-099-022245-
/O.CON.KPUB.SV.W.0117.000000T0000Z-180702T2245Z/
Prowers CO-Bent CO-
420 PM MDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN PROWERS AND EAST CENTRAL BENT COUNTIES...
At 420 PM MDT, a severe thunderstorm was located near Lamar, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamar and Wiley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3792 10279 3806 10289 3826 10255 3798 10239
TIME...MOT...LOC 2220Z 234DEG 22KT 3806 10269
HAIL...1.00IN
WIND...60MPH
$$
KTS732
WWUS55 KPUB 022230
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
430 PM MDT MON JUL 2 2018
COC011-099-022245-
/O.CON.KPUB.SV.W.0117.000000T0000Z-180702T2245Z/
Prowers CO-Bent CO-
430 PM MDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN PROWERS AND EAST CENTRAL BENT COUNTIES...
At 429 PM MDT, a severe thunderstorm was located over Lamar, moving
northeast at 35 mph. The ASOS in Lamar, Colorado reported a gust of
62 MPH.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamar and Wiley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3792 10276 3808 10286 3826 10255 3798 10239
TIME...MOT...LOC 2229Z 233DEG 30KT 3811 10261
HAIL...1.00IN
WIND...60MPH
$$
KTS623
WWUS55 KPUB 022241
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
441 PM MDT MON JUL 2 2018
COC011-099-022251-
/O.EXP.KPUB.SV.W.0117.000000T0000Z-180702T2245Z/
Prowers CO-Bent CO-
441 PM MDT MON JUL 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS AND EAST
CENTRAL BENT COUNTIES WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3792 10276 3808 10286 3826 10255 3798 10239
TIME...MOT...LOC 2241Z 232DEG 23KT 3814 10257
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:54 PM MDT, 15 minutes earlier.
Area forecast discussion, Jul 2, 3:54 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 354 PM MDT Mon Jul 2 2018 .SHORT TERM...(This evening through Tuesday) Issued at 255 PM MDT Mon Jul 2 2018 Will keep forecast discussion brief due to current active meteorological conditions. Primary near-short range meteorological concerns include pops(including the potential for strong to severe thunderstorms at times favoring far eastern locations), temperatures and critical fire weather concerns at times. Forecast district currently experiencing thunderstorms...some strong over the far southeastern Colorado plains, above seasonal early July afternoon temperatures and localized gusty winds. Recent real-time data, PV/Precipitable Water analysis, computer simulations and forecast model soundings indicate that thunderstorms(some strong to possibly severe at times) will continue over far eastern locations into tonight, generally ending around midnight. In addition, have issued a Red Flag Warning which will be effect until 9 PM this evening for gusty winds, low humidity and dry fuels for Fremont, Teller, El Paso, Pueblo, Huerfano and Western Las Animas counties, the San Luis Valley, the Sangre de Cristo and Wet Mountains as well as the the Wet Mountain Valley. Finally, above seasonal minimum and maximum temperatures are anticipated over the majority of the forecast district during the next 24 hours. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM MDT Mon Jul 2 2018 ...Increasing Moisture over the Region Late Wednesday through Thursday... We should see at least a brief period of wetter weather develop late Wednesday through Thursday. Models have been pretty consistent on this. A broad area of upper high pressure is forecast to build over the central U.S. plains. As it does so, the flow over Colorado will briefly turn more southerly, allowing embedded subtropical disturbances to take a turn northward across New Mexico into Colorado. One of the disturbances will track across western Colorado Tuesday and Tuesday night before crossing onto the northern front range and adjacent plains Wednesday afternoon and evening. This disturbance has the potential to clip the Palmer Divide region Wednesday afternoon and evening, with outflow from that convection possibly helping to initiate convection farther south across the plains. Then, on Thursday, the first disturbance is still hanging around on the plains, while additional moisture works up from the south. The disturbance on the plains, plus moist outflow from the previous day's storms, really helps to pack a moist boundary up against the mountains. This low level moisture/forcing combined with the upper level disturbance/moisture should really prime the atmosphere for showers and storms this day. Right now, this is looking primarily like a heavy rain/flash flood threat as the atmosphere doesn't look too sheared. Can almost never rule out the severe threat in eastern Colorado this time of year but odds favor a heavy rain/flash flood scenario. There will be low level forcing, a moist atmosphere and light steering winds which are some of the key ingredients. The flash flood threat will be particularly true on the area's fresh burn scars as well as the recent ones from the previous couple of years. We will have to be in flash flood mode this day. The heavy rain threat lasts into Thursday evening for most of the area and then retreats westward to primarily just the mountain areas on Friday. Saturday through Monday, the threat retreats even farther westward to primarily just the mountains along the Continental Divide. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 255 PM MDT Mon Jul 2 2018 Overall, the combination of generally dry southwesterly upper flow and eastern Colorado lee-side troughing is expected to allow VFR conditions to continue over the KALS...KCOS and KPUB taf sites during the next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ221-222- 224>230. && SHORT TERM...77 LONG TERM...LW AVIATION...77
Hazardous weather outlook, Jul 2, 3:52 PM MDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 352 PM MDT Mon Jul 2 2018 COZ058>089-093>099-032200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 352 PM MDT Mon Jul 2 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across the plains for the remainder of the afternoon into the evening, mainly east of a line from Trinidad to Las Animas to Eads. The main threats with storms will be lightning, hail up to dime size, and gusty winds to around 50 mph. A few storms could become severe producing hail up to quarter size and winds to 60 mph. Critical fire weather conditions will impact the San Luis Valley, the southeast mountains, and the I-25 corridor through 9 PM this evening. Gusty winds, low humidities and dry fuels will result in the potential for extreme fire behavior. Outdoor burning or any other activities that could accidentally start a wildfire should be postponed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will be present across the forecast area Tuesday through Sunday. Coverage across the plains will remain mainly isolated, while coverage over the mountains will become scattered to numerous from Wednesday into Friday. Lightning, wind gusts to 50 mph and heavy rain will be the main threats with these storms. Flash flooding will be possible, particularly with any storms that develop over burn scars and urban areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the plains east of the I-25 corridor. 50/50
In the hours before
Special weather statement, Jul 2, 12:27 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1227 PM MDT MON JUL 2 2018
COZ074-088-021915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1227 PM MDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 115 PM MDT...
At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville, Model, Hoehne and Tyrone.
LAT...LON 3703 10443 3712 10463 3750 10445 3746 10419
3730 10405
TIME...MOT...LOC 1827Z 211DEG 20KT 3714 10449
lwSpecial weather statement, Jul 2, 2:41 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 241 PM MDT MON JUL 2 2018 COZ093-094-097-099-022130- Springfield Vicinity/Baca County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 241 PM MDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 330 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Higbee, or 24 miles southeast of North La Junta, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Otero...northwestern Baca...east central Las Animas and southern Bent Counties. LAT...LON 3745 10334 3762 10352 3795 10310 3783 10280 TIME...MOT...LOC 2041Z 230DEG 13KT 3770 10326 KTS
Special weather statement, Jul 2, 3:00 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT MON JUL 2 2018 COZ088-094-099-022145- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 300 PM MDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 41 miles northeast of Des Moines, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kim, Branson and Trinchera. LAT...LON 3701 10344 3700 10416 3749 10348 3736 10305 TIME...MOT...LOC 2100Z 239DEG 17KT 3728 10345 KTS
Special weather statement, Jul 2, 3:15 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Pueblo CO 315 PM MDT MON JUL 2 2018 COZ085-086-022200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 315 PM MDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTHERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo Reservoir, or near Pueblo, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo Depot, Pueblo West and Pinon. LAT...LON 3811 10467 3826 10486 3858 10454 3837 10418 TIME...MOT...LOC 2115Z 220DEG 29KT 3824 10470 KTS
Special weather statement, Jul 2, 3:57 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT MON JUL 2 2018
COZ094-096>099-022245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
Eastern Kiowa County CO-
357 PM MDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...BACA...SOUTHEASTERN
KIOWA...SOUTHEASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL
445 PM MDT...
At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wiley to 8 miles southwest of Kim.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Lamar, Springfield, Holly, Granada, Wiley, Pritchett, Vilas, Campo,
Hartman, Kim, Two Buttes, Bristol, Two Buttes Reservoir and Queens
Reservoir.
LAT...LON 3841 10257 3839 10205 3781 10204 3700 10258
3700 10353
TIME...MOT...LOC 2156Z 278DEG 44KT 3820 10269 3714 10341
lwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:27 PM MDT | Special Weather Statement | PUB | Las Animas | 48 min |
| Jul 2, 2:41 PM MDT | Special Weather Statement | PUB | Bent | 49 min |
| Jul 2, 3:00 PM MDT | Special Weather Statement | PUB | Las Animas | 45 min |
| Jul 2, 3:13 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Custer, El Paso, Fremont and 6 more | 6 hr |
| Jul 2, 3:15 PM MDT | Special Weather Statement | PUB | Pueblo | 45 min |
| Jul 2, 3:57 PM MDT | Special Weather Statement | PUB | Baca, Prowers | 48 min |
| Jul 2, 4:46 PM MDT | Special Weather Statement | PUB | Baca, Prowers | 44 min |
| Jul 2, 4:51 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 24 min |
| Jul 2, 5:13 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 16 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.